Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


newly diagnosed
Apr 20, 2003

hi, just tested positive and still kind of in shock. (Last HIV tests about 14 and 19 mos ago and they were negative elisa, western blot and PCR with no viral load,so I'm sure of the prior negative results) Had my first blood work done and my CD4 were only 281 and 20, with a viral load 3000. I was concerned about a possible recent exposure when I got tested so my Dr. prescibed PEP of Kaletra/Combivir. My blood work was done after being on this regimen for about a week - so my viral load numbers may have been affected by the PEP. My three greatest concerns are; a) why is my CD4 count so low so soon. b) am I doing the wrong thing starting a regimen before I know what my baseline numbers were. Now, since I am already on meds I don't know what my baseline viral load is. I really would rather not be on meds right away. c)How much would about a week of PEP affect my viral load numbers. Any advice would be appreciated. I was in perfect health with a very healthy lifestyle prior to diagnosis. Also, what would the long term prognosis be as it relates to longevity, and O.I.'s for someone with these starting numbers (months, years, decades??) Your educated guess is better than my ignorant one. Thanks for the great site.

Response from Dr. Wohl

Hi-

It sounds like you have been HIV infected for at least 14 or so months. If your viral load is high it could lead to rapid decline of your CD4 cells. As you point out, now that your are on HIV medications it is impossible to say what your off treatment viral load is. Your CD4 count, however, should not have changed dramatically after only a week of treatment.

You have a couple of options. The first is to continue on your current regimen and if it works (increases your CD4 cell count, get your viral load below 50 copies) stay on it and don't worry about your pre-treatment viral load. One day (hopefully many years from now) you may find it out if your regimen fails or you develop a treatment limiting adverse effect. Your other choice is to stop your HIV meds cold turkey and see what your numbers do. Chances are this will cause no harm, although some people do develop symptoms like acute HIV infection or a rapid drop in CD4 cells. Either way, I would discuss this at length with your doctor so that proper monitoring can be performed.

Additionally, I do have to advise that you do whatever you can to stop placing yourself at risk for HIV exposures - if you are able. Even though you are HIV+ you can still acquire other infections that may damage your health and can pass HIV on to others (a hugely bad thing to do). DW



Previous
Scarey Side Effects
Next
non stop nausea

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement